Winter Storm, Mississippi
- When
- February 10, 5:00 AM CST to February 11, 1:00 AM CST
- Where
- Mississippi forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.828, -89.291 (the zone’s center; the record gives no point)
A wintry mix of precipitation impacted the region resulting in icy roads, numerous accidents, and road closures. The event started in the early morning hours of February 10th and continued into the night of the 10th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A wintry mix of precipitation impacted the region resulting in icy roads, numerous accidents, and road closures. The event started in the early morning hours of February 10th and continued into the night of the 10th. Numerous accidents occurred from the morning hours of the 10th into the morning of the 11th. This resulted in lengthy road closures on sections of I-55 between Cape Girardeau and Portageville, MO, and portions of I-57 from Sikeston, MO to Mounds, IL. Ice accumulations ranging from 0.1 to 0.25 were commonplace across areas along and east of I-55 in southeast Missouri. Most areas received at least minor accumulations of sleet, but the heaviest swath of sleet and snow amounts ranging from 0.5 to 1.5 occurred north and west of Cape Girardeau, including the Poplar Bluff area. The winter storm was the result of a moist southwest 500 mb flow and an embedded low-amplitude impulse. An inverted surface trough developing in the general vicinity of Arkansas brought another swath of precipitation. As the inverted trough pulled away to the east, colder air was drawn southward and changed the freezing rain to sleet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 10, 4:53 AM CST, 7 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
453 AM CST Wed Feb 10 2021
.SHORT TERM...(Today through Thursday)
Issued at 300 AM CST Wed Feb 10 2021
The 4KM NSSL-WRFARW is modeling the near term temps and pcpn
fields reasonably well. It captures the persistence of above
freezing surface conditions in the HOP vicinity, too. Using a
combination of it and the HREF 3 hour FRAM mean pcpn accumulators
for ice accretion, with the latest NBM/NBS data, necessitates
just a couple slight adjustments to our going headline details.
Sounding analysis suggests a deeper cold wedge with lighter qpf
in the northwest, leading to a little more of a light snow or
even light sleet impact. Similarly, with the warmer temps in the
southeast lingering, most of the day, certainly impact wise, will
be mostly liquid rain for the HOP area. This cuts into some of
the icing accretion overall for storm totals, which now range from
one to two tenths of an inch in the Advisory area (and this may
be slightly high), to between two and four tenths of an inch,
generally, for the Warning area. We spot a swath for a bullseye
across the southern Jackson Purchase and Pennyrile Regions, where
upwards to almost a half inch possible.
Because of the concern about the colder wedge, we considered
dropping the northwest slate of counties from the Warning, to an
Advisory. However, sounding analysis also revealed that
significant ice crystals will be lacking, so heavy impact
snow/sleet is not anticipated. As a result, we left the northwest
row of counties as a buffer zone, with the combo of light
snow/sleet and freezing pcpn validating its continued warning. And
we do not want to lower the alarm, if any modeling is slightly
off kilter.
While lighter icing is certainly possible beforehand, the best
chance for accumulating qpf/pcpn with impactful icing remains
later in the day into tonight, across the Warning area. And for
our far southeast (HOP area), this higher impact will be overnight
into early Thursday morning.
.LONG TERM...(Thursday night through Tuesday)
Issued at 300 AM CST Wed Feb 10 2021
For the vast majority of the extended period, the dominant theme
will continue to be temperatures running some 10 to 25 degrees below
normal.
The main shear axis aloft tying the dominant central Canadian low
and the progressive low moving from California to northeast Mexico
through the period will be pushed east of the WFO PAH forecast area,
as the upper level flow becomes fast and zonal over the region. This
will suppress the transport of moisture further to the east and away
from the local area, keeping things dry.
However, at the surface, the continued southward expansion of the
Arctic dome of high pressure will continue to slow airmass
modification, keeping temperature below normal, with the maximum
impact expected Sunday and Monday. The strong pressure gradient tied
to this area of high pressure will keep elevated wind speeds in
place, supporting areas of subzero wind chills across the WFO PAH
forecast area between Saturday afternoon through next Monday
morning. Confidence continues to increase for the potential for some
level of wind chill hazard headline this weekend.
There continues to be a signal for a shortwave moving out of the
Rockies to generate sufficient lift and moisture advection for a
snow event next Monday and Monday night. With a good depth of cold
air in place, a few inches of snow would not be out of the question.
Given the progressive nature of this shortwave, the event would be
relatively short-lived.
&&
.AVIATION...
Issued at 452 AM CST Wed Feb 10 2021
With the 12z Wednesday WFO PAH TAF issuance, the TAF locations
will be sandwiched between high pressure to the north and an
inverted trough to the south.
The KMVN and KCGI TAF will move from IFR to MVFR ceilings and
visibilities, with the main obscuration due to mixed precipitation
types and fog. The KPAH, KEVV, and KOWB TAF sites will remain in
or move to IFR ceilings and visibilities during the period,
impacted by the proximity of passing weather disturbances.
Definitely not favorable conditions for less than VFR rated
general aviation.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 6 PM CST Thursday for ILZ075>078-
080>089.
Ice Storm Warning until 6 PM CST Thursday for ILZ090>094.
MO...Winter Weather Advisory until 6 PM CST Thursday for MOZ076-086-
087-100-107.
Ice Storm Warning until 6 PM CST Thursday for MOZ108>112-114.
IN...Winter Weather Advisory until 6 PM CST Thursday for INZ081-082-
085>088.
KY...Winter Weather Advisory until 6 PM CST Thursday for KYZ014-018-
019.
Ice Storm Warning until 6 PM CST Thursday for KYZ001>013-015>017-
020>022.
&&
AVIATION...SmithHazardous Weather Outlook National Weather Service Paducah KY 315 AM CST Wed Feb 10 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 315 AM CST Wed Feb 10 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Significant icing from one quarter to locally one half inch will be possible across the south, where an Ice Storm Warning is in effect. More intermittent freezing rain chances may generate ice accumulations from one to two tenths of an inch across our north, where a Winter Weather Advisory is in effect, with light snow and sleet also possible. Travel issues are likely to occur, along with possible damage to trees and power lines in areas with higher ice accumulations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The Ice Storm Warning and Winter Weather Advisory continues through 6 PM CST Thursday. Refer to the headline products for details. Dangerous sub-zero wind chills can be expected from Friday night through next Monday morning. Confidence is high for these bitterly cold wind chills and a future wind chill advisory or warning may be warranted this weekend. Snow is forecast for next Monday and Monday night, and some accumulation is expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any wintry precipitation and related impacts to their local officials for relay to the National Weather Service.
The national radar mosaic for the moment the first event began.
7 winter weather, 4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936102, 936101, 936092, 936093, 936094, 936095, 936096, 936097, 936098, 936099, 936100.